Doctors warn of potentially fatal abuse of Wellbutrin antidepressant
Published Thursday, July 25, 2013 12:58PM EDT
Last Updated Thursday, July 25, 2013 1:56PM EDT
Doctors are warning that an antidepressant sold under such names as Wellbutrin, as well as a smoking cessation drug called Zyban, is increasingly being abused by drug users – with often fatal results.
The drug is a medication called bupropion that has long been hailed as a wonder drug. It’s an antidepressant that has been used at different strengths for years to helped thousands of Canadians battle mood disorders, depression, seasonal affective disorder and to quit smoking.
Bupropion doesn’t produce many of the side effects of other antidepressants and is considered non-habit-forming.
But drug abusers have recently discovered that if the pills – particularly Wellbutrin -- are crushed and then snorted or injected, they produce a high similar to that from amphetamines or crack cocaine. According to the executive director of Breakaway Addiction Services, Dennis Long, all three drugs share similarities.
“It is a stimulant drug,” he told CTV News Channel about bupropion. “It’s in the same family as amphetamines and methamphetamines.”
Long explains that Wellbutrin and other bupropion medications typically come in controlled-release pills, which allows the medication to enter the bloodstream slowly. Crushing the pills destroys their slow-release mechanism, he says, and allows a “rush” of the drug that brings on a high.
“Then what you end up with is a high very similar to any other stimulant such as crack cocaine and amphetamines,” he says.
But injecting the pills is very dangerous, Long warned, in part because they contain fillers and other ingredients that are meant to be processed by the digestive systems.
“When you crush it and inject it, all that stuff goes into your bloodstream, which is definitely not a good thing. It can cause embolisms (blood clots) or abscesses in the veins or at the site of injection,” he says.
Dr. James Truong, an emergency medicine physician in North Bay, Ont. recently made a presentation about the Wellbutrin-injecting drug users he’s seeing at his hospital.
He says drug users are increasingly injecting the pills on their own, or in combination with crack or meth.
He acknowledges there isn’t much research yet on the effect of injecting the drug, but it appears that when bupropion enters the bloodstream, it leads to a necrotizing, or tissue-destroying effect.
He described one drug user who had developed a massive infection on her chest. It refused to heal because she had been injecting Wellbutrin into her sternum. In another case, a chronic drug user came into his hospital after trying to inject the drug into his jugular vein. He missed the site and likely hit his vertebral artery, causing the drug to enter his spinal column. His brain stem slowly necrotized and the man was eventually taken off life support and died.
Long says Wellbutrin abuse is becoming a growing problem in Canada, in part because it’s significantly cheaper than cocaine yet gives a similar effect.
“There seems to have been a problem in the States for quite some time; here, we’ve been hearing about it for about a year now in terms of street use and particularly in prison settings,” he said.
The problem, Long says, is that bupropion is seen as non-addictive, so drug users have no problem acquiring it. Pharmacists in Ontario are even allowed to sell Zyban without a prescription.
"It is extraordinarily easy to get a hold of. It can be prescribed by a physician. In the form of Zyban, it can be dispensed over the counter by a pharmacist.... And there are a whole bunch of places that will sell it to you over the Web," Long said.
This past spring, Ontario’s interim chief coroner, Dr. Dan Cass, sent out an alert noting that his office has identified at least six deaths in the province in the past two and a half years that were at least partly caused by bupropion abuse.
He stated that “a public safety risk appears to be emerging” and urged physicians and pharmacists to be vigilant for abuse.
“Physicians and pharmacists should be aware of the potential for recreational use of bupropion via inhalation or injection when considering prescribing and/or dispensing this medication, and when treating patients presenting with complications of use via these atypical routes.”
Long agrees that doctors need to be screening for patients who might be abusing bupropion.
“It seems at this point to be quite a dangerous drug to use inappropriately,” he said. “…And I think public health officials really need to start warning the public.”